Alert archive / Colorado / Red Flag Warnings in 2023

Red Flag Warning 11, NWS Pueblo, CO

March 24, 20238 counties in Colorado

NWS Pueblo, CO issued this red flag warning at Mar 24, 2023, 2:09 PM MDT for 8 counties in Colorado. It took effect at Mar 25, 2023, 11:00 AM MDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 24, 2023, 2:09 PM MDT (20:09 UTC)
In effect from
Mar 25, 2023, 11:00 AM MDT
Expired
Mar 25, 2023, 8:00 PM MDT
In force
9 hr
Issued by
NWS Pueblo, CO

Counties Baca County, CO, Bent County, CO, Crowley County, CO, El Paso County, CO, Huerfano County, CO, Las Animas County, CO, Otero County, CO, Pueblo County, CO

The radar

The Pueblo radar (KPUX), 63 km from the middle of the area, began a volume at 20:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 8.2 hours before the alert went out and 351 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2023-03-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2023-03-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -34 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
723 m above ground
0-6 km bulk shear
89 kt
0-1 km storm-relative helicity
-34 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

590 
WWUS85 KPUB 242009
RFWPUB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pueblo CO
209 PM MDT Fri Mar 24 2023

COZ227>233-235-237-251215-
/O.NEW.KPUB.FW.W.0011.230325T1700Z-230326T0200Z/
Southern El Paso County Including Fort Carson and Colorado
Springs-Pueblo County Including Pueblo-
Huerfano County Including Walsenburg-
Western Las Animas County Including Trinidad and Thatcher-
Crowley County Including Ordway-
Otero County Including La Junta and Western Comanche Grasslands-
Eastern Las Animas County Including Pinon Canyon-
Bent County Including Las Animas-
Baca County Including Springfield and Eastern Comanche Grasslands-
209 PM MDT Fri Mar 24 2023

...RED FLAG WARNING IN EFFECT FROM 11 AM TO 8 PM MDT SATURDAY FOR
GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 227,
228, 229, 230, 231, 232, 233, 235, AND 237...

The National Weather Service in Pueblo has issued a Red Flag
Warning for gusty winds and low relative humidity, which is in
effect from 11 AM to 8 PM MDT Saturday.

* Affected Area...Fire Weather Zones 227, 228, 229, 230, 231, 
  232, 233, 235 and 237.

* Winds...Northwest 20 to 30 mph with gusts up to 50 mph.

* Relative Humidity...As low as 9 percent.

* Impacts...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
4 follow-up statements
308 
WWUS85 KPUB 242036 CCA
RFWPUB

URGENT - FIRE WEATHER MESSAGE...CORRECTED
National Weather Service Pueblo CO
236 PM MDT Fri Mar 24 2023

COZ227>233-235-237-251215-
/O.COR.KPUB.FW.W.0011.230325T1700Z-230326T0200Z/
Southern El Paso County Including Fort Carson and Colorado
Springs-Pueblo County Including Pueblo-
Huerfano County Including Walsenburg-
Western Las Animas County Including Trinidad and Thatcher-
Crowley County Including Ordway-
Otero County Including La Junta and Western Comanche Grasslands-
Eastern Las Animas County Including Pinon Canyon-
Bent County Including Las Animas-
Baca County Including Springfield and Eastern Comanche Grasslands-
236 PM MDT Fri Mar 24 2023

...RED FLAG WARNING IN EFFECT FROM 11 AM TO 8 PM MDT SATURDAY FOR
GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 227,
228, 229, 230, 231, 232, 233, 235, AND 237...

The National Weather Service in Pueblo has issued a Red Flag
Warning for gusty winds and low relative humidity, which is in
effect from 11 AM to 8 PM MDT Saturday.

* Affected Area...Fire Weather Zones 227, 228, 229, 230, 231, 
  232, 233, 235 and 237.

* Winds...Northwest 20 to 30 mph with gusts up to 50 mph.

* Relative Humidity...As low as 9 percent.

* Impacts... Conditions will be favorable for rapid rates of fire
  growth and spread.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
268 
WWUS85 KPUB 250510
RFWPUB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pueblo CO
1110 PM MDT Fri Mar 24 2023

...A Red Flag Warning remains in effect for the I-25 corridor and
eastern plains tomorrow afternoon and evening...

COZ227>233-235-237-252115-
/O.CON.KPUB.FW.W.0011.230325T1700Z-230326T0200Z/
Southern El Paso County Including Fort Carson and Colorado
Springs-Pueblo County Including Pueblo-
Huerfano County Including Walsenburg-
Western Las Animas County Including Trinidad and Thatcher-
Crowley County Including Ordway-
Otero County Including La Junta and Western Comanche Grasslands-
Eastern Las Animas County Including Pinon Canyon-
Bent County Including Las Animas-
Baca County Including Springfield and Eastern Comanche Grasslands-
1110 PM MDT Fri Mar 24 2023

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM TO 8 PM MDT
SATURDAY FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE
WEATHER ZONES 227, 228, 229, 230, 231, 232, 233, 235, AND 237...

* Affected Area...Fire Weather Zones 227, 228, 229, 230, 231, 
  232, 233, 235 and 237.

* Winds...Northwest 20 to 30 mph with gusts up to 50 mph.

* Relative Humidity...As low as 9 percent.

* Impacts... Conditions will be favorable for rapid rates of 
  fire growth and spread.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
837 
WWUS85 KPUB 250948
RFWPUB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pueblo CO
348 AM MDT Sat Mar 25 2023

...A Red Flag Warning remains in effect for the I-25 corridor and
eastern plains for this afternoon and evening...

COZ227>233-235-237-260200-
/O.CON.KPUB.FW.W.0011.230325T1700Z-230326T0200Z/
Southern El Paso County Including Fort Carson and Colorado
Springs-Pueblo County Including Pueblo-
Huerfano County Including Walsenburg-
Western Las Animas County Including Trinidad and Thatcher-
Crowley County Including Ordway-
Otero County Including La Junta and Western Comanche Grasslands-
Eastern Las Animas County Including Pinon Canyon-
Bent County Including Las Animas-
Baca County Including Springfield and Eastern Comanche Grasslands-
348 AM MDT Sat Mar 25 2023

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
8 PM MDT THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY 
FOR FIRE WEATHER ZONES 227, 228, 229, 230, 231, 232, 233, 235, AND
237...

* Affected Area...Fire Weather Zones 227, 228, 229, 230, 231, 
  232, 233, 235 and 237.

* Winds...Northwest 20 to 30 mph with gusts up to 45 mph.

* Relative Humidity...As low as 9 percent.

* Impacts... Conditions will be favorable for rapid rates of 
  fire growth and spread.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
223 
WWUS85 KPUB 260143
RFWPUB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pueblo CO
743 PM MDT Sat Mar 25 2023

...Red Flag Warning will expire at 8pm...

COZ227>233-235-237-260245-
/O.EXP.KPUB.FW.W.0011.000000T0000Z-230326T0200Z/
Southern El Paso County Including Fort Carson and Colorado
Springs-Pueblo County Including Pueblo-
Huerfano County Including Walsenburg-
Western Las Animas County Including Trinidad and Thatcher-
Crowley County Including Ordway-
Otero County Including La Junta and Western Comanche Grasslands-
Eastern Las Animas County Including Pinon Canyon-
Bent County Including Las Animas-
Baca County Including Springfield and Eastern Comanche Grasslands-
743 PM MDT Sat Mar 25 2023

...RED FLAG WARNING WILL EXPIRE AT 8 PM MDT THIS EVENING FOR FIRE
WEATHER ZONES 227, 228, 229, 230, 231, 232, 233, 235, AND 237...

Gusty winds will weaken over the next few hours and humidities
will recover quickly overnight.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this red flag warning went out at Mar 24, 11:30 AM MDT, 2 hours 39 minutes earlier.

Area forecast discussion, Mar 24, 11:30 AM MDT, 2 hours 39 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1130 AM MDT Fri Mar 24 2023

.SHORT TERM...(Today and tonight)
Issued at 421 AM MDT Fri Mar 24 2023

1) Cooler and wetter pattern kicks off today

2) Light to moderate snow continues along the Continental Divide

3) Rain and snow showers expected across much of the plains,
especially north of highway 50

Currently..

Satellite imagery depicts the surface low still centered over our
far eastern plains, with wrap around moisture and low clouds draped
over plains locations north of highway 50. Rain showers have pushed
off to our northeast. Winds are light and northerly to northeasterly
across most of the area. Despite differences in cloud cover,
temperatures are fairly uniform across the plains, with most
locations sitting in the mid 30s. Temperatures in mountain valleys
have fallen into the teens.

Today..

For the plains..As the surface low continues to track southeastward
this morning, light wrap around showers could make their way back
into our far eastern plains. The main trough axis passes overhead
early this afternoon, bringing with it more instability and better
chances for precipitation across the area. High res models develop
another lee surface low this afternoon, which is expected to track
southeastward from the Palmer Divide down towards Baca county
throughout the afternoon hours. This feature, along with cool, moist
air that is already in place, will help to spread snow showers
across the Palmer Divide and the eastern mountains this afternoon
and into the overnight hours. Snow totals are expected to be light,
generally less than 3 inches, but enough instability could lead to
convective showers and locally higher snow amounts, especially
across the Palmer. For lower elevations, showery precipitation is
expected to begin as rain, much of which could evaporate before
hitting the ground early this afternoon. Expecting a rain snow mix
through the overnight hours, and an eventual change over to light
snow by early tomorrow morning. Precip is expected to be light and
showery, with little to no snow accumulations expected for lower
elevations. Daytime highs look to reach into the 50s with partly
cloudy skies this morning and increasing cloud cover throughout the
afternoon hours.

For the high country..

As westerly flow increases this afternoon, orographics will aid in
the development of light to moderate snow showers across much of the
Continental Divide. Our central mountains could see heavy snowfall
rates at times, given the better forcing and potential for more
instability across the area. Westerly winds gusting up to 40 mph are
also expected this evening and into the overnight hours, which could
lead to degraded visibilities in blowing snow, especially through
our central mountains. This will likely lead to difficult travel
conditions through Lake and Chaffee counties, especially over
mountain passes. Overall, snow amounts are expected to remain below
advisory level, with highest amounts in the 3 to 5 inch range for
both the San Juans and the Sawatch Mountains.

.LONG TERM...(Saturday through Thursday)
Issued at 421 AM MDT Fri Mar 24 2023

Key Messages:

1) Potential for snow across the Pikes Peak region and northern
   portions of the plains and critical fire weather conditions
   southern I-25 Corridor on Saturday.

2) Cool and unsettled on Sunday.

3) Warmer and drier into mid week, with more chances for snow
   across the ContDvd later Wednesday and Thursday.

Saturday-Saturday night...Latest model data indicates a potent short
wave trough translating across the region through the day Saturday,
however continue to indicate run to run differences on its location
and timing, and its subsequent impacts across southern Colorado. The
00Z GFS is faster and further north with the system, keeping the
main impacts from snow and blowing snow along passing mid level
front across the Palmer Dvd and northern portions of the southeast
Plains early Saturday morning with distinct drying behind the wave
Saturday afternoon and evening. The 06Z NAM is even faster and more
north with the system, keeping southeast Colorado mainly dry and
breezy through the day Saturday, where as the 00Z runs of ECMWF and
the Canadian are deeper and slower with the system and print out qpf
along the passing mid level front across the Pikes Peak region early
Saturday morning, which spreads south and east across the plains
through the day. With continued model differences, NBM forecast
seemingly splits the difference with keeping good chances to likely
pops across Pikes Peak region into northern portions of the plains
Saturday morning, with much drier air working into the region with
breezy northwest winds through the afternoon. The west to northwest
flow across the region will also keep isolated to scattered snow
showers across the higher terrain of the Continental Divide Saturday
morning and afternoon, especially across the central mts north of
Cottonwood Pass, where a few inches of snow will possible.

This forecast will continued to be monitored, as with cold air aloft
(-25C to -35C at H5) and the potential for strong frontogentical
forcing, there could be higher impacts with higher snowfall than
currently projected. Also, with the much drier air and gusty
northwest winds progged working into the region behind the passing
wave, there could be more widespread critical fire weather conditions
across portions of the southeast plains, especially the southern
I-25 corridor, late Saturday morning and afternoon, despite high
temperatures in the 30s and 40s.

Sunday-Sunday...Most models keep the next embedded wave within the
continued westerly flow aloft further north, keeping scattered snow
showers across the higher terrain, especially across the central mts
and into the Pikes Peak region late Sunday morning and afternoon.
However, with low level upslope flow on the plains, and continued
cold air aloft and steep lapse rates, can't rule out a few rain and
snow showers across the plains as well, with temperatures remaining
below seasonal levels mainly in the 40s across the plains, and in
the 20s and 30s across the higher terrain.

Monday-Thursday...A warming and drying trend remains in the offing
for the early to middle portion of next week, as short wave ridging
builds across the Rockies ahead of a deeper trough digging across
the Great Basin on Wednesday. This will allow temperatures to
warm back to at and above seasonal levels, with highs into the 60s
and 70s by next Wednesday, and combined with breezy conditions,
could bring back some fire weather concerns across the plains.
Increasing moisture within the west to southwest flow aloft will
bring back chances of the precipitation to the higher terrain, on
Wednesday, with rain and snow likely across the ContDvd on Thursday
as the system lifts out across northwest Colorado.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1130 AM MDT Fri Mar 24 2023

KCOS,KPUB,KALS: VFR conditions are expected over the next 24 hours.
Winds are expected to increase during the afternoon for all three
TAF sites, but especially for KCOS and KALS, where gusts to around
20 knots will be more frequent. KCOS and KALS are likely to
experience showers around the terminal sites. Showers will likely
start off as virga with gusty variable winds, before finally
moistening enough of the air to allow precipitation to reach the
surface. A short period of decreasing winds is anticipated during
the evening hours, before wind and wind gusts increase for all three
TAF sites overnight and into tomorrow morning. As for clouds, mid to
high level clouds will persist through much of this TAF period.
Clouds are expected to thin in coverage during the overnight and
into tomorrow morning.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...EHR
LONG TERM...MW
AVIATION...SIMCOE
Hazardous weather outlook, Mar 24, 5:19 AM MDT, 8 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
519 AM MDT Fri Mar 24 2023

COZ058>089-093>099-251130-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
519 AM MDT Fri Mar 24 2023

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...Today and Tonight

Light to moderate snow showers are expected along the Continental
Divide and the Palmer Divide today and tonight, where accumulations
of 2 to 5 inches are possible. Quick bursts of heavier snow will
also be possible, especially across our central mountains and the
Palmer Divide this afternoon. Gusty winds and blowing snow could
lead to degraded visibilities and difficult travel conditions in
the high country, especially through Lake and Chaffee counties
and especially over mountain passes.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Scattered snow showers will be possible across the central
mountains into the Pikes Peak region and northern portions
of the southeast Plains Saturday morning, with generally
light snow accumulations of 1 to 2 inches possible. Much
drier air and breezy northwest winds work into the region
through Saturday afternoon, with the potential for near
critical fire conditions across the southeast Plains,
especially the southern I-25 Corridor.

Cool and unsettled weather continues on Sunday, with
scattered snow showers over and near the higher terrain,
and isolated to scattered rain and snow showers across
the southeast plains.

Warmer and breezy conditions on Wednesday could bring
another round of critical fire weather conditions across
the southeast plains, with increasing chances of snow
expected along and west of the Continental Divide Wednesday
and Thursday.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will
be possible over portions of the region.

EHR/23

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 23, 9:53 PM MDTSpecial Weather StatementPUBBaca37 min
Mar 24, 3:23 PM MDTSpecial Weather StatementPUBOtero37 min

Nearby

Red Flag Warnings in Colorado, 2023Every red flag warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.